Colorado, 2016

Hail in Colorado, May 8, 2016

May 8, 2016 · NWS GLD · 1 event in 1 county or zone

A strong storm developed near Bethune during the middle of the afternoon ahead of a southeast moving cold front. The largest hail reported was nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong storm developed near Bethune during the middle of the afternoon ahead of a southeast moving cold front. The largest hail reported was nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 8, 1:59 PM MST, 22 minutes earlier.

Area forecast discussion, May 8, 1:59 PM MST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT SUN MAY 8 2016

.SHORT TERM...(THIS AFTERNOON THROUGH MONDAY)
ISSUED AT 1159 AM MDT SUN MAY 8 2016

AN UPPER LEVEL LOW WILL MOVE EASTWARD INTO THE PLAINS THROUGH THE
DAY TODAY AND INTO MONDAY WITH A COLD FRONT PUSHING SOUTHEASTWARD
OUT OF EASTERN COLORADO. A DRYLINE WILL DEVELOP OUT AHEAD OF THIS
FRONT WITH GOOD INSTABILITY IN AREAS EAST OF THE DRYLINE. SEVERE
THUNDERSTORMS WILL FORM MAINLY EAST OF HWY 83 IN KANSAS. WE ARE
EXPECTING THE POSSIBILITY OF LARGE HAIL...DAMAGING WIND GUSTS...AND
PERHAPS A FEW TORNADOES. THESE STORMS WILL START AS INDEPENDENT
CELLS OR SUPERCELLS THIS AFTERNOON THEN FORM INTO A BROKEN LINE
AS THEY MOVE NORTHEASTWARD INTO CENTRAL AND NORTHCENTRAL KANSAS
TONIGHT. RAIN AND THUNDERSTORM CHANCES DIMINISH AFTER MIDNIGHT
WITH AREAS OF FOG OR MIST POSSIBLE MONDAY MORNING.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 258 PM MDT SUN MAY 8 2016

MONDAY EVENING THERE MAY BE SOME LINGERING SHOWERS OVER THE
NORTHEAST PART OF THE AREA AHEAD OF SUBSIDENCE THAT WILL BE MOVING
THROUGH BEHIND THE CLOSED LOW MOVES THROUGH.  A SHORT WAVE RIDGE
WILL MOVE THROUGH OVERNIGHT INTO TUESDAY MORNING.

TUESDAY MORNING WILL START OUT DRY AS THE SHORT WAVE RIDGE MOVES
THROUGH.  BEHIND THE RIDGE A CLOSED LOW OVER THE NORTHERN PLAINS
WILL FOLLOW THE SHORT WAVE RIDGE EAST.  ROTATING AROUND THE BASE OF
THE CLOSED LOW IS A SHORT WAVE TROUGH.  DURING THE LATTER HALF OF
THE MORNING STORMS WILL BEGIN TO DEVELOP OVER THE WEST PART OF THE
AREA/MOVE INTO THE AREA FROM THE WEST...AS A SHORT WAVE TROUGH
ROTATES AROUND THE CLOSED LOW AND INTO THE AREA.

AT THE SURFACE A COLD FRONT WILL BE OVER THE NORTHWEST PART OF THE
AREA...A LOW PRESSURE WILL BE CENTERED OVER SOUTHWEST KANSAS WITH A
DRY LINE EAST OF IT.  ANTICIPATE THE FRONT TO SERVE AS A FOCUS FOR
STORM DEVELOPMENT...WITH MORE SCATTERED COVERAGE SOUTH OF THE FRONT
UNDER THE BROAD LIFT OF THE SHORT WAVE TROUGH.  THIS SURFACE PATTERN
IS VERY SIMILAR TO TODAY...HOWEVER THE ENVIRONMENT WILL NOT BE AS
STABLE DUE TO THE CLOSED LOW BEING OVER THE NORTHERN PLAINS.  AM
EXPECTING GENERAL THUNDERSTORMS AS A RESULT OF THE MORE STABLE
ENVIRONMENT.  EXPECT THUNDERSTORM COVERAGE TO INCREASE THROUGH THE
AFTERNOON AS LIFT OVER THE AREA STRENGTHENS.

ON A SIDE NOTE...SIDED WITH THE MODELS WHICH HAD THE SURFACE LOW
OVER SOUTHEAST COLORADO.  WITH THIS LAST SEVERE WEATHER
EVENT...NEARLY ALL THE MODELS HAD THE SURFACE LOW TOO FAR NORTH OVER
NORTHEAST COLORADO INSTEAD OF OVER SOUTHEAST COLORADO.  FOLLOWING
THE FURTHER SOUTH SOLUTION GIVES THE ENTIRE TRI-STATE AREA A BETTER
SHOT AT RECEIVING RAINFALL SINCE THE FRONT WILL BE OVER MORE OF THE
AREA INSTEAD OF NORTH OF THE AREA.

TUESDAY EVENING STORM COVERAGE WILL PEAK AS LIFT OVER THE AREA
REACHES ITS FULL POTENTIAL.  STORM ACTIVITY WILL SHIFT EAST THROUGH
THE EVENING AND OVERNIGHT HOURS AS THE COLD FRONT MOVES EASTWARD AND
SUBSIDENCE MOVES INTO THE AREA BEHIND THE COLD FRONT.

THERE COULD BE SOME TRAINING THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING ALONG THE FRONT...DUE TO THE MEAN WIND BEING PARALLEL TO
THE COLD FRONT.  IF STORMS TRACK OVER THE SAME LOCATION LONG ENOUGH
THIS COULD LEAD TO FLASH FLOODING.

WEDNESDAY THROUGH SUNDAY THE MODELS ARE IN GOOD AGREEMENT WITH THE
OVERALL WEATHER PATTERN.  FOR THE MOST PART THE PERIOD WILL BE DRY.
THERE WILL BE SOME WITH SOME MINIMAL CHANCES FOR RAINFALL THROUGH
THE WEEK AS WEAK LIFT MOVES ACROSS THE AREA AHEAD OF A BROAD UPPER
LEVEL RIDGE OVER THE GREAT BASIN.  A COLD FRONT WILL MOVE THROUGH
FRIDAY AFTERNOON. HOWEVER THE PRESENCE OF THE RIDGE WEST OF THE TRI-
STATE AREA AND FAIRLY DRY ENVIRONMENT WILL LIMIT THE RAIN POTENTIAL
OF THE FRONTAL PASSAGE.

THE NEXT CHANCE DECENT CHANCE FOR RAINFALL WILL BE NEXT WEEKEND INTO
EARLY NEXT WEEK. A COUPLE DEEPER UPPER LEVEL SHORT WAVE TROUGHS MOVE
OVER THE TRI-STATE AREA AND 700-500MB MIXING RATIOS INCREASE.
THESE STRONGER SHORT WAVE TROUGHS FLATTEN THE RIDGE...ALLOWING THE
INCREASED MOISTURE TO MOVE OVER THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1119 AM MDT SUN MAY 8 2016

VFR CONDITIONS WILL PREVAIL INTO THE EARLY AFTERNOON AT BOTH TAF
SITES. MVFR CONDITIONS ARE POSSIBLE STARTING AROUND 21Z AT BOTH
KGLD AND KMCK AS THUNDERSTORMS BEGIN TO FORM IN THE REGION.
COVERAGE WILL BECOME MORE WIDESPREAD AS THE AFTERNOON PROGRESSES.
SHOWERS COULD LINGER IN THE REGION INTO THE EARLY MORNING HOURS ON
MONDAY WITH MIST OR FOG POSSIBLE BETWEEN 09Z AND 14Z WITH POSSIBLE
IFR CONDITIONS MAINLY AT KMCK THROUGH MID MORNING ON MONDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...TL
LONG TERM...JTL
AVIATION...TL
Hazardous weather outlook, May 8, 2:09 PM MST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
309 PM MDT SUN MAY 8 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-092115-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
309 PM MDT SUN MAY 8 2016 /409 PM CDT SUN MAY 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. THE STRONGEST STORMS WILL BE EAST OF HIGHWAY 25. THE
MAIN THREAT WITH ANY STORMS THAT DEVELOP WILL BE LARGE HAIL UP TO
BASEBALL SIZE AND DAMAGING WINDS. HOWEVER A FEW TORNADOES CANNOT
BE RULED OUT EAST OF HIGHWAY 25. A TORNADO WATCH HAS BEEN ISSUED
FOR THIS AREA AS RESULT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

TUESDAY AFTERNOON THROUGH EARLY EVENING THUNDERSTORMS WILL DEVELOP
ALONG A COLD FRONT. REPEATED ROUNDS OF MODERATE TO HEAVY RAINFALL
ALONG THE FRONT MAY LEAD TO FLASH FLOODING EAST OF THE COLORADO
BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. ANY
WEATHER REPORTS THROUGH SOCIAL MEDIA OR BY PHONE ARE GREATLY
APPRECIATED.

JTL

In the hours before

Special weather statement, May 8, 1:26 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT SUN MAY 8 2016

COZ091-092-082045-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
226 PM MDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND
NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO UNTIL 245 PM
MDT...

AT 226 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 10 MILES SOUTH OF BETHUNE TO 12 MILES NORTH OF
CHEYENNE WELLS. MOVEMENT WAS NORTH AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BETHUNE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 424 AND 432.
 HIGHWAY 385 BETWEEN MILE MARKERS 158 AND 180.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3940 10248 3908 10215 3888 10231 3917 10259
TIME...MOT...LOC 2026Z 192DEG 20KT 3916 10249 3901 10235

HUSTED
Special weather statement, May 8, 1:44 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT SUN MAY 8 2016

COZ091-082100-
KIT CARSON COUNTY CO-
244 PM MDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
300 PM MDT...

AT 244 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES WEST OF BETHUNE...OR 6 MILES EAST OF STRATTON...MOVING NORTH AT
20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BETHUNE.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 422 AND
432.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3923 10241 3923 10257 3944 10259 3942 10227
TIME...MOT...LOC 2044Z 192DEG 19KT 3928 10249

HUSTED
Special weather statement, May 8, 1:45 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT SUN MAY 8 2016

COZ091-082100-
KIT CARSON COUNTY CO-
245 PM MDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON COUNTY
UNTIL 300 PM MDT...

AT 245 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTH OF BURLINGTON...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 434 AND 440.
 HIGHWAY 385 BETWEEN MILE MARKERS 170 AND 189.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3935 10232 3921 10205 3913 10205 3905 10214
      3905 10239 3906 10242
TIME...MOT...LOC 2045Z 210DEG 18KT 3909 10228

HUSTED
Special weather statement, May 8, 1:58 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT SUN MAY 8 2016

COZ091-082115-
KIT CARSON COUNTY CO-
258 PM MDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY
UNTIL 315 PM MDT...

AT 258 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BETHUNE...OR 7 MILES EAST OF STRATTON...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BETHUNE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 428 AND 434.
 HIGHWAY 385 BETWEEN MILE MARKERS 192 AND 197.

LAT...LON 3923 10238 3936 10258 3954 10254 3942 10220
TIME...MOT...LOC 2058Z 203DEG 13KT 3933 10247

HUSTED
Special weather statement, May 8, 2:03 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM CDT SUN MAY 8 2016

KSZ028-029-082115-
LOGAN KS-GOVE KS-
403 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOVE AND
SOUTHEASTERN LOGAN COUNTIES UNTIL 415 PM CDT...

AT 403 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF RUSSELL SPRINGS...OR 11 MILES NORTH OF SCOTT STATE
LAKE...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL GOVE
AND SOUTHEASTERN LOGAN COUNTIES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL
KANSAS.

LAT...LON 3872 10091 3880 10112 3903 10106 3892 10074
TIME...MOT...LOC 2103Z 203DEG 13KT 3884 10099

HUSTED
Special weather statement, May 8, 2:13 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT SUN MAY 8 2016

COZ090-091-082130-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
313 PM MDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 330 PM MDT...

AT 313 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 12 MILES NORTH OF BURLINGTON TO NEAR BETHUNE.
MOVEMENT WAS NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BONNY RESERVOIR AND BETHUNE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 422 AND 435.
 HIGHWAY 385 BETWEEN MILE MARKERS 194 AND 213.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3959 10251 3971 10209 3922 10234 3920 10258
TIME...MOT...LOC 2113Z 205DEG 16KT 3948 10235 3927 10245

HUSTED

The radar

The Goodland radar (KGLD), 58 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kit Carson

When
May 8, 2:21 PM MST
Where
Kit Carson County, 6.75 mi NW of Burlington Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.387, -102.373

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627336.